Hail, Lafayette
- When
- February 8, 4:43 PM CST
- Where
- Lafayette County, 0.69 mi S of Gratiot
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 42.570, -90.020
A historic tornado event for Wisconsin as the first documented tornado occurred in the month of February. An approaching cold front and upper level disturbance initiated the severe thunderstorms from late afternoon into the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A historic tornado event for Wisconsin as the first documented tornado occurred in the month of February. An approaching cold front and upper level disturbance initiated the severe thunderstorms from late afternoon into the early evening. An EF-1 tornado occurred in Green County near Juda/Albany and then a second tornado developed which was stronger and produced EF-2 level damage. The long track tornado impacted 30 houses and numerous barns and outbuildings. Only 1 injury occurred when the tornado hit someone driving a car near Hwy 14 and Territorial Rd. A high volume of hail also occurred with these storms, but the largest hailstone were generally just at or above severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 3:17 PM CST, 1 hour 26 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
317 PM CST Thu Feb 8 2024
.KEY MESSAGES...
- Severe thunderstorm threat increasing for late afternoon and
early evening.
- Well above average to near record highs continue into Friday,
before temperatures cool behind a cold front for the weekend.
&&
.SHORT TERM...
Issued 241 PM CST Thu Feb 8 2024
Tonight through Friday night:
N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Storms are located
near plume of SBCAPE of 600 J/KG and near approaching shortwave
trough. CAPE should increase at least slightly more, while
effective shear of 40-45 kts continues. Strong low level shear
will also be present with large 0-2KM clockwise hodographs.
Expect scattered to numerous storms, isolated severe, of which
could include large hail or a tornado or two into the early
evening.
The cold front will then pass a little later this evening while
the attendant occluded low moves from nrn MN into Ontario. The
low will then move toward James Bay, Canada on Fri with breezy
swly winds and still mild temps over srn WI.
A shortwave trough and sfc wave of low pressure will then track
from ern KS to the lower Great Lakes Fri nt. Far se WI may be on
the nrn fringes of a shield of pcpn, while another round of cold
advection will occur over the region. Weakening nwly sfc winds
and dry conditions are expected for Sat but cooler.
Gehring
&&
.LONG TERM...
Issued 241 PM CST Thu Feb 8 2024
Sunday through Thursday:
Weak high pressure will then prevail Sun into Mon, although a
shortwave trough passage may bring some clouds on Sun. Low
pressure will then track from the lower MS River Valley across
the srn Ohio Valley on Mon with dry conditions for srn WI.
High pressure will then arrive from the north later on Tue,
moving ewd for Wed. Sswly winds and weak warm advection for Wed
probably followed by a weak cold frontal passage on Thu with
chances for lgt snow. High temps will range from the middle 30s
to lower 40s for next week with lows mainly in the 20s.
Gehring
&&
.AVIATION...
Issued 241 PM CST Thu Feb 8 2024
N-S band of showers is exiting far ern WI while scattered storms
are approaching south central WI from ern IA. Sct-bkn035-050
stratocumulus to cumulus clouds will prevail into the early
evening while scattered storms moves across srn WI. Low Cigs
and vsbys within the storms along with gusty winds and possibly
hail. VFR conditions then will take hold, but areas of MVFR
Cigs will develop early Fri AM north of Madison and could
continue into the early afternoon. Also gusty sly winds today
becoming wly tnt-Fri. LLWS may become a concern tnt.
Gehring
&&
.MARINE...
Issued 241 PM CST Thu Feb 8 2024
Breezy southerly winds will continue into this evening as low
pressure of 29.2 inches over northwest Minnesota moves into
Ontario tonight. A few gusts could approach gale force, but
widespread gales are not expected. Southwest winds will remain
breezy Friday as the low moves across Ontario, with winds
becoming westerly by Saturday behind the low. Winds will become
lighter Sunday into Monday as high pressure of 30.1 inches moves
through the area.
A Small Craft Advisory is now in effect until 5 PM Friday for
breezy sly winds and high waves this evening, becoming breezy
southwest winds late tonight and Friday.
Gehring
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 5 PM
Friday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 218 PM CST Thu Feb 8 2024 WIZ046-047-051-052-056>060-062>072-092030- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 218 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms today, with a stronger storm or two not out the question later this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. LMZ643>646-092030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 218 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory is in effect through Friday due to breeze winds and building waves. .DAYS TWO THROUGH SEVEN...Friday through Thursday The Small Craft Advisory remain in effect through Friday for breeze west winds and building waves. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-092030- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 218 PM CST Thu Feb 8 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Southerly wind gusts will approach gale force at times today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Thursday Southwest winds gusts will approach gale force across northern Lake Michigan on Friday. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
409 PM CST Thu Feb 8 2024
WIZ062-063-067-068-082245-
Green WI-Lafayette WI-Iowa WI-Dane WI-
409 PM CST Thu Feb 8 2024
...STRONG THUNDERSTORMS WILL IMPACT LAFAYETTE...GREEN...IOWA AND
WESTERN DANE COUNTIES THROUGH 445 PM CST...
At 408 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles northwest of
Mineral Point to near Argyle. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Western Madison, Fitchburg, Middleton, Monroe, Verona, Oregon, Mount
Horeb, Dodgeville, Sauk City, Brodhead, Mineral Point, Darlington,
Cross Plains, Belleville, New Glarus, Mazomanie, Shorewood Hills,
Brooklyn, Black Earth, and Shullsburg.
This includes the following highways...
U.S. Highway 18 between mile markers 49 and 84.
U.S. Highway 12 between mile markers 251 and 261.
U.S. Highway 151 between mile markers 23 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4307 9043 4316 9012 4315 9005 4320 8999
4319 8986 4324 8980 4326 8973 4301 8936
4251 8936 4251 9042
TIME...MOT...LOC 2208Z 245DEG 63KT 4295 9035 4265 8980
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WAGNERThe Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
13 hail, 4 tornado. Local standard time, as filed.
Damage was mainly to small barns and outbuildings though one home south of Albany took a hit and lost it's roof. Condensation funnel may not have been visible for much of the life of the tornado until it's end near Albany.
Beginning section of the second tornado to ever occur in February in Wisconsin. Storm chaser/spotter/public videos show the tornado beginning around 5:39pm south of Evansville. The tornado intensified as it tracked to the east of Evansville where it impacted 30 primary residences (2 destroyed, 10 major impacts, 13 minor impacts, 5 affected). Numerous barns and outbuildings were destroyed along the path as it tracked to the northwest of Edgerton. The main EF-2 damage was confined to a stretch from east of Evansville to just southwest of the Yahara River. There was one person in a car that was hit by the tornado that had injuries serious enough to warrant transportation to the hospital, but they were deemed minor and released. Almost every person that was impacted by the tornado that the damage surveyors talked to said that they received the warning via Wireless Emergency Alert on their cell phone and then went to their shelter to gather more information via TV, radio, social media. County wide estimates of damage was at about $2.5 million.
For the Dane County portion of this tornado, it was mainly at EF-1 intensity and entered the county just to the northwest of Edgerton and exited on the northwest side of Lake Koshkonong. It went through the far south side of Albion and appeared to cross Interstate 39 just north of the Highway 73 exit.
This portion of the tornado was also mainly EF-0 or EF-1 type damage as it tracked along the north side of Lake Koshkonong through Busseyville. A few barns and outbuildings made of sheet metal had damage to them along with one residence.
Photo with 1 inch diameter hail included in report.
Photo of 1 inch diameter hail included in report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154826, 1154828, 1153460, 1154830, 1153884, 1153885, 1154238, 1154831, 1154834, 1154842, 1154844, 1154845, 1154838, 1154851, 1154848, 1154857, 1154859.